Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 152, NWS Cheyenne, WY

August 27, 2020Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 27, 2020, 3:41 PM MDT for Laramie County, Wyoming. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2020, 3:41 PM MDT (21:41 UTC)
Expired
Aug 27, 2020, 4:19 PM MDT
In force
38 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 2 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 3:44 PM MDTTSTM WND GST 48Cheyenne, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WUUS55 KCYS 272141
SVRCYS
WYC021-272230-
/O.NEW.KCYS.SV.W.0152.200827T2141Z-200827T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
341 PM MDT Thu Aug 27 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  South central Laramie County in southeastern Wyoming...

* Until 430 PM MDT.

* At 341 PM MDT, a severe thunderstorm was located near North
  Cheyenne, or near Cheyenne, moving east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park,
  North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley
  High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 7 and 21.
 Interstate 80 in Wyoming between mile markers 357 and 377.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4116 10499 4129 10494 4128 10446 4100 10459
      4100 10470
TIME...MOT...LOC 2141Z 280DEG 17KT 4122 10487 

HAIL...0.75IN
WIND...60MPH
 
$$

Hammer
2 follow-up statements
970 
WWUS55 KCYS 272205
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Thu Aug 27 2020

WYC021-272230-
/O.CON.KCYS.SV.W.0152.000000T0000Z-200827T2230Z/
Laramie WY-
405 PM MDT Thu Aug 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTH CENTRAL LARAMIE COUNTY...

At 405 PM MDT, a severe thunderstorm was located near Ranchettes, or
near Cheyenne, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cheyenne and Ranchettes. 

This includes Interstate 80 in Wyoming between mile markers 365 and
377.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4106 10478 4128 10473 4128 10446 4100 10459
      4100 10470
TIME...MOT...LOC 2205Z 280DEG 17KT 4120 10472 

HAIL...0.75IN
WIND...60MPH
 
$$

Hammer
323 
WWUS55 KCYS 272219
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
419 PM MDT Thu Aug 27 2020

WYC021-272229-
/O.CAN.KCYS.SV.W.0152.000000T0000Z-200827T2230Z/
Laramie WY-
419 PM MDT Thu Aug 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4106 10478 4128 10473 4128 10446 4100 10459
      4100 10470
TIME...MOT...LOC 2217Z 280DEG 17KT 4119 10463 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 1:57 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 27, 1:57 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
157 PM MDT Thu Aug 27 2020

.SHORT TERM...(Today and Tonight)
Issued at 156 PM MDT Thu Aug 27 2020

A few showers and thunderstorms have developed early this
afternoon across southeast Wyoming with the approaching shortwave.
Initial development has since decayed over Laramie Co in Wyoming,
but has produced an outflow boundary with gusts to 45 MPH.
Additionally storm development will continue this afternoon,
especially along the Laramie Range where CAPEs hover around 1000
J/kg. Strongest storms look to form over the North Laramie Range
and move into Converse and Niobrara Co later this afternoon where
SPC has highlighted with a Slight Risk. Main threats will be
strong winds and hail over northeastern portions of the CWA while
storms west of the Laramie Range will mainly produce strong winds
gusts with inverted-V profiles as LCLs extend to about -5C.

The stationary front that has been positioned around the CWA the
past few days will push through this evening as winds shift to out
of the northwest. Gusty winds will be possible overnight across
the Nebraska Panhandle as slightly cooler temperatures will move
in behind the front.

.LONG TERM...(Friday through Wednesday)
Issued at 345 AM MDT Thu Aug 27 2020

Models/ensemble guidance is in general agreement with suppression
of the upper ridge into the southern CONUS, with an active
progressive zonal flow aloft across the northern CONUS.

Shortwave trough and cold front exit east into the central Plains
Friday. A shortwave topping the ridge to the south across southern
WY and northern CO and post-frontal northeasterly upslope will aid
in the development of scattered afternoon and evening showers and
thunderstorms, some which may produce brief heavy rainfall and
gusty winds.

Another passing shortwave and surface trough over the high plains
will keep scattered afternoon and evening showers and thunderstorms
in the forecast for Saturday. A stronger upper trough entering
southwest Canada will swing quickly southeast through the northern
and central Rockies and Plains from Sunday afternoon into Monday
morning. Widely scattered showers and thunderstorms will develop
ahead of a stronger cold front, west of the I-25 corridor Sunday
afternoon, increasing in coverage Sunday night as the front
passes through the CWA. After highs in the 80s to lower 90s Sunday,
high temperatures Monday will range from the mid 60s to mid 70s.
Another shortwave trough on the heels of the first trough will
pass through by Tuesday morning, preceded by isolated to scattered
showers and thunderstorms. Drier air aloft in the northwest flow
will decrease coverage of diurnal convection Tuesday and Wednesday.
High temperatures Tuesday and Wednesday will warm to near
seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1100 AM MDT Thu Aug 27 2020

Becoming more likely that we may see severe thunderstorms for
some of our airports this afternoon. Using latest HRRR and Hires
guidance...it looks like storms form lines as they move into the
Panhandle late afternoon. Did go G50kt for KCDR and KAIA this
afternoon. Will continue to monitor.

&&

.FIRE WEATHER...
Issued at 156 PM MDT Thu Aug 27 2020

Warm and dry across much of the area today with relative
humidities dropping into the teens across southeast Wyoming and
around 20 percent in the Nebraska Panhandle. Winds will be
strongest across Carbon County were gusts are currently 25-30 MPH
and therefore a Red Flag Warning is in effect for this afternoon.
Showers and thunderstorms are expected across the area today with
strong outflow winds and lightning. A cold front pushes through
the area overnight resulting in slightly cooler temperatures
Friday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ303-304-306.

NE...None.
&&

SHORT TERM...MB
LONG TERM...MAJ
AVIATION...GCC
FIRE WEATHER...MB
Hazardous weather outlook, Aug 27, 2:14 PM MDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
214 PM MDT Thu Aug 27 2020

WYZ103>106-109>117-282015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
214 PM MDT Thu Aug 27 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty winds and low humidities have resulted in critical fire
weather conditions west of the Laramie Range this afternoon. A Red
Flag Warning is in effect for much of Carbon County until 8 PM
this evening.

Scattered afternoon and early evening thunderstorms will be
accompanied by brief wind gusts up to 50 mph and light to moderate
rain.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
develop Friday through Tuesday. Severe weather is not expected.

.Spotter information statement...

Spotters are encouraged to report any severe weather to their
local NWS office.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
282015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
214 PM MDT Thu Aug 27 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms will develop late afternoon and spread
east into the Nebraska Panhandle early this evening. Some thunderstorms
may become severe, especially from east central Wyoming into
northern portions of the Nebraska Panhandle. Hail up to quarter
size and wind gusts of 60 MPH will be possible. Thunderstorms will
decrease in coverage and intensity later this evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered afternoon and evening thunderstorms will
develop Friday through Tuesday. Severe weather is not expected.

.Spotter information statement...

Spotters are encouraged to report any severe weather to their
local NWS office.

In the hours before

Special weather statement, Aug 27, 12:31 PM MDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1231 PM MDT Thu Aug 27 2020

WYZ108-118-119-271915-
Goshen County WY-Central Laramie County WY-East Laramie County WY-
1231 PM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES UNTIL 115 PM MDT...

At 1231 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meriden Rest Area, or 35 miles south of Torrington, moving east at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
La Grange and Meriden Rest Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4149 10448 4167 10448 4171 10411 4144 10411
TIME...MOT...LOC 1831Z 270DEG 9KT 4158 10439

Hammer
Special weather statement, Aug 27, 1:36 PM MDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
136 PM MDT Thu Aug 27 2020

NEZ020-054-WYZ118-119-272030-
Kimball NE-Banner NE-Central Laramie County WY-
East Laramie County WY-
136 PM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR KIMBALL...BANNER AND SOUTHEASTERN
LARAMIE COUNTIES UNTIL 230 PM MDT...

At 133 PM MDT, Doppler radar was tracking thunderstorm outflow along
a line extending from 7 miles west of Harrisburg to 7 miles east of
Albin to 9 miles northwest of Pine Bluffs to near Hillsdale.
Movement was southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this outflow, out of
the west and northwest. No rain or lightning is expected.

Locations impacted include...
Kimball, Pine Bluffs, Burns, Oliver Campground, Hillsdale, Oliver
Reservoir, Kimball Airport, Harrisburg, Panorama Point and Bushnell.

This outflow will arrive at the wildfire south of Mcgrew between
215 and 230 PM MDT.

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 382 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 25.

LAT...LON 4121 10450 4134 10421 4145 10403 4169 10394
      4169 10338 4137 10345 4114 10363 4100 10394
      4100 10430
TIME...MOT...LOC 1933Z 310DEG 16KT 4158 10389 4142 10395 4126 10421
4116 10444

Hammer
Special weather statement, Aug 27, 2:40 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
240 PM MDT Thu Aug 27 2020

WYZ103>106-109>117-280100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Garrett, Seminoe Dam, Medicine Bow,
Shirley Basin, Bordeaux, Rawlins, Arlington, Elk Mountain, Baggs,
Saratoga, Encampment, Centennial, Albany, Bosler, Laramie,
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal,
and Horse Creek
240 PM MDT Thu Aug 27 2020

Scattered to numerous showers and a few thunderstorms will impact
areas along and west of the Laramie Range through early this
evening. This activity will be capable of locally strong wind
gusts in excess of 55 MPH. Use caution if you encounter these
showers while traveling, especially if driving light weight and
high profile vehicles. If threatening weather approaches your
area, seek shelter inside a sturdy structure until the storms
pass.

CLH
Special weather statement, Aug 27, 3:28 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
328 PM MDT Thu Aug 27 2020

WYZ116>118-272215-
South Laramie Range WY-Central Laramie County WY-
South Laramie Range Foothills WY-
328 PM MDT Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL
415 PM MDT...

At 328 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Federal to 8 miles northwest of
Natural Fort. Movement was east at 20 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North
Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 23.
 Interstate 80 in Wyoming between mile markers 346 and 377.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4135 10507 4128 10448 4100 10458 4100 10514
TIME...MOT...LOC 2128Z 287DEG 16KT 4126 10496 4102 10505

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:10 AM MDTRed Flag WarningCYS18 hr
Aug 27, 12:31 PM MDTSpecial Weather StatementCYSLaramie44 min
Aug 27, 3:28 PM MDTSpecial Weather StatementCYSLaramie47 min
Aug 27, 4:23 PM MDTSpecial Weather StatementCYSLaramie52 min
Aug 27, 4:41 PM MDTSpecial Weather StatementCYSPlatte34 min
Aug 27, 4:54 PM MDTSpecial Weather StatementCYSNiobrara51 min
Aug 27, 5:08 PM MDTSpecial Weather StatementCYSPlatte52 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.